Anyone who has seen a child having an asthma attack knows how scary it can be. One of the primary symptoms of an attack is struggling to breathe or gasping for air. This may or not be accompanied by coughing or wheezing and a tummy ache. The symptoms often get steadily worse.
Panicking at a time like this is the worst thing you can do. Your child is sure to be already frightened and needs someone soothing and reassuring who can help them to calm down and get some control over their breathing.
Step By Step Actions To Take
The next time your child has an asthma attack, take a few seconds to first calm yourself down. Remember, a panicked parent will only make things worse.
Then very calmly, get your child to take a puff from their reliever inhaler. The recommended dosage is one puff every 30 seconds to 60 seconds. If you have a spacer, use it so that you determine the usage correctly.
10 puffs is the recommended dosage, which means this will have to be done over a period of 5 to 10 minutes. If your child is still feeling breathless and struggling to breathe after the recommended 10 puffs, you must call an ambulance so that your child can receive medical attention immediately.
What To Do If The Symptoms Persist
Never hesitate to call an ambulance if you find that the inhaler is not working effectively enough to calm down the symptoms. Even if it is working but you are still worried, call for help anyway.
Of course, if your child does not have their inhaler with them at that moment, you should not waste any time wondering about whether or not you should call an ambulance. It is critical to get on the phone and call for help as quickly as possible.
What To Do If The Symptoms Improve
If your child has regained control of their breathing and the symptoms are alleviated after using the relieving inhaler, you must still make an appointment with your pediatrician for a follow up appointment. This is very important. If you can, make the appointment within 24 hours of the episode.
A follow up consultation after an episode, allows the pediatrician to do a thorough assessment to check what triggered it off and whether your child needs to increase their dosage or change the medication completely. Depending on their findings, the pediatrician will also advise you as to what you can do to reduce the risk of future attacks.